New Mexico, 2006Flash Flood in New Mexico, August 17, 2006
August 17, 2006 · NWS EPZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 17, 2:22 AM MST, 10 hours 58 minutes earlier.
Area forecast discussion, Aug 17, 2:22 AM MST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 AM MDT THU AUG 17 2006
.SYNOPSIS...
MOIST AND UNSTABLE AIR MASS WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HEAVIEST RAINFALL WILL
BE MAINLY MOUNTAINS AND LOWLANDS EAST OF RIO GRANDE. LOCALIZED
FLOODING POSSIBLE FROM ANY STORMS THAT MAY FORM. MOISTURE WILL
REMAIN IN THE REGION THROUGH SUNDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. DRIER CONDITIONS POSSIBLE FOR THE FIRST
PART OF NEXT WEEK AS MOISTURE SHIFTS WEST AND HIGH PRESSURE BUILDS
OVER THE REGION.
&&
.DISCUSSION...
WITH RAINS HAVING ENDED AND SKIES CLEARED OVER PORTIONS OF THE
FORECAST AREA EARLY THIS MORNING...SATURATED GROUND
CONDITIONS...LIGHT WINDS AND HIGH RELATIVE HUMIDITY MAY LEAD TO
SOME PATCHY EARLY MORNING FOG OR A LOW STRATUS CLOUD DECK TO FORM
DURING THE MORNING HOURS. BY MID DAY THE FOG WILL BE GONE AND
SCATTERED SHOWERS AND THUNDERSTORMS WILL START TO FORM AGAIN.
THE MAIN AXIS OF THE MOISTURE PLUME AND THE UPPER LOW THAT
TRIGGERED YESTERDAYS STORMS IS SHIFTING TO THE EAST. STORMS MAY
NOT BE AS WIDESPREAD OR NUMEROUS AS THE PREVIOUS DAYS. HOWEVER
PLENTY OF MOISTURE REMAINS TO FUEL NEW SHOWERS AND THUNDERSTORMS
TODAY AND WITH CLEARING SKIES...DAY TIME HEATING MAY BE ENOUGH TO
GET THUNDERSTORMS GOING TODAY. WITH THE EASTWARD SHIFT OF THE
MOISTURE PLUME...THE HEAVIEST RAIN EVENTS WILL BE MOUNTAINS AND
LOCATIONS ALONG AND MAINLY EAST OF THE RIO GRANDE. WITH THE
SATURATED CONDITIONS ACROSS THE AREA...EVEN MODERATE RAIN SHOWERS
MAY CAUSE SOME LOCALIZED FLOODING. WILL EXTEND THE FLASH FLOOD
WATCH ANOTHER 24 HOURS TO EARLY FRIDAY MORNING FOR THE ENTIRE
FORECAST AREA.
MODELS PROJECT THE MAIN AXIS OF THE MOISTURE PLUME TO REMAIN
MAINLY EAST ON FRIDAY BUT IT WILL THEN SHIFT BACK OVER THE FORECAST
AREA ON SATURDAY AS THE HIGH TO THE EAST STRENGTHENS AND A WEAK
EASTERLY WAVE APPROACHES THE REGION. SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH
SUNDAY WITH THE ABUNDANT MOISTURE REMAINING IN THE REGION.
BY MONDAY THE AREA MAY BEGIN TO GET A BREAK FROM ALL THE RAIN AS
MOISTURE PLUME SHIFTS FURTHER WEST INTO ARIZONA AND A HIGH BEGINS
TO BUILD OVER THE STATE. THE DRYING TREND CONTINUES ON TUESDAY
THROUGH NEXT THURSDAY WITH MAINLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED. TEMPERATURES WILL WARMER AS WELL.
&&
.AVIATION...VALID 17/12Z-18/12Z
GENERALLY VFR CONDITIONS. PATCHY EARLY MORNING FOG POSSIBLE WITH
VSBY REDUCED 2 SM AT TIMES. SCATTERED AFTERNOON AND NIGHT TIME
TSTMS WILL PRODUCE AREAS OF IFR/MVFR FOR CIGS/VSBY NEAR STORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 90 72 91 69 92 / 40 40 40 40 30
SIERRA BLANCA TX 79 64 83 65 85 / 40 40 40 40 30
LAS CRUCES 87 72 91 68 92 / 40 40 40 40 30
ALAMOGORDO 90 71 92 65 92 / 40 40 40 40 30
CLOUDCROFT 67 50 67 49 70 / 40 40 50 50 40
TRUTH OR CONSEQUENCES 87 69 87 65 89 / 40 40 40 40 30
SILVER CITY 80 61 81 57 81 / 40 40 40 40 30
DEMING 88 67 89 65 90 / 40 40 40 40 30
LORDSBURG 89 67 90 65 89 / 40 40 40 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>025-030>032
04
Hazardous weather outlook, Aug 17, 9:35 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT THU AUG 17 2006
NMZ022>025-030>032-TXZ055-056-180000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT THU AUG 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
FLASH FLOOD WATCH IN EFFECT THROUGH EARLY FRIDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME MONDAY AND BEYOND.
HEAVY RAINFALL AND FLOODING POTENTIAL WILL CONTINUE THROUGH AT LEAST
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.
Flash Flood, Grant
- When
- August 17, 1:20 PM MST to 3:00 PM MST
- Where
- Grant County, Hurley
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.739, -108.382 (the zone’s center; the record gives no point)
A slow moving thunderstorm dropped 3.23 inches of rain on Hurley, with more than 2 inches falling within 20 minutes. Two to three feet of water covered the south end of town which had to be closed off.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 17, 20061 death · 1 event
- Damaging Wind in Kansas, August 17, 2006$40,000 · 57 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2006$20,000 · 1 in hail · 4 events
- Hail in Montana, August 17, 20061.75 in hail · 17 events
- Lightning Strike in New Mexico, August 17, 20062 injured · 1 event
- Flash Flood and Hail in South Dakota, August 17 to 18, 20061 in hail · 16 events
- Damaging Wind in Missouri, August 17, 2006$19,000 · 61 kt wind · 1 event
- Damaging Wind in Kansas, August 17, 2006$15,000 · 61 kt wind · 1 event
- Lightning Strike in New Mexico, August 17, 20061 injured · 1 event
- Hail and Damaging Winds in Kansas, August 17, 200661 kt wind · 7 events
- Hail in South Dakota, August 17, 20062 in hail · 5 events
- Damaging Winds in Montana, August 17, 200680 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530619.